Michigan, 2021

Flash Flooding and Damaging Wind in Michigan, August 27, 2021

August 27, 2021 · NWS DTX · 3 events in 2 counties and zones

A quick 2 to 4 inches in a short period of time from thunderstorms lead to flash flooding across southern Oakland county and much of northern Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A quick 2 to 4 inches in a short period of time from thunderstorms lead to flash flooding across southern Oakland county and much of northern Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 9:45 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 9:45 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1045 AM EDT Fri Aug 27 2021

.UPDATE...

Morning surface analysis shows the frontal boundary draped from
Detroit to just south of Lansing with minimal northward propagation.
While nocturnal elevated convection north of the boundary has
trended down, activity over the Flint area has maintained its
strength as it is trying to become more rooted in the boundary
layer. Available CAPE this morning is limited with mesoanalysis
showing less than 500J/kg across the Thumb so any surface based
convection will struggle to sustain itself as it moves into that
region. This activity is expected to help stabilize the airmass
north of the front mainly from differential heating (both from rain-
cooled air and more cloud cover) potentially hampering afternoon
convective potential... more on this below. Temperatures in these
areas have been kept in the low 70s to high 60s compared to to upper
70s near 80 down across the Detroit and Ohio border areas. Main
question will be how far the front manages to lift north by this
afternoon as convective activity will be focused in the warm sector
south of the front. Current guidance matches what the going forecast
had with the boundary reaching the 69 corridor by mid-afternoon.
Forecast soundings are also continuing to show profiles with near-
surface CIN which could limit how much convection can bubble up
during peak heating, that said, don't expect it to completely prevent
convection given the humid airmass in place which will allow for CAPE
up to around 1500J/kg. CAMs are struggling to handle the ongoing
convection across the Great Lakes region so am not buying into the
solutions like the current HRRR where all activity essentially dies
by 20Z. So will maintain going forecast with chance PoPs across the
CWA into this evening. Will maintain PoPs even for areas north of
I-69 as there still are 2 areas to watch that could bring additional
rain despite the area be slightly more stable: The line of storms
moving onshore over Oceana/Mason counties as well as the line moving
across southern WI. If these lines can become surface based/root
themselves in the boundary layer, the odds they sustain themselves
into northern SE MI greatly increase.

&&

.PREV DISCUSSION...
Issued at 713 AM EDT Fri Aug 27 2021

AVIATION...

A front remains stalled across southern Lower MI this morning with
showers and thunderstorms along and to the north. Morning coverage
is expected to be mainly north of PTK followed by another round of
scattered coverage to the south toward DTW this afternoon. Heavy
rainfall makes IFR visibility restriction possible in the strongest
storms mixed with MVFR ceiling, especially in and near the surface
front. Very humid air remains entrenched across the region today
which is then reinforced tonight as the front moves north of Saginaw
Bay after midnight. The northward position of the front minimizes
thunderstorm potential, however pockets of MVFR stratus and fog are
possible toward sunrise into Saturday morning.

For DTW... A stray shower is possible at the terminal this morning
along the fringe of greater coverage in northern reaches of D21.
Early morning peak in activity fades toward late morning and is
followed by another round of showers and possible thunderstorms
toward mid afternoon into this evening. VFR above 5000 ft is expected
outside of convective activity as the front moves north of PTK
during the day.

DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 feet or less today.

* Low for thunderstorms early this morning, medium by mid afternoon.

PREV DISCUSSION...
Issued at 431 AM EDT Fri Aug 27 2021

DISCUSSION...

A quasi-stationary front is draped across the southern Lower
Peninsula early this morning with a very warm and muggy air mass -
dew points in the lower 70s - to the south. North of the front,
slightly cooler and less humid air is advecting in on a light
easterly wind. Expect shower/thunderstorm coverage to increase this
morning as a convectively enhanced low pressure system over the
Midwest tracks eastward and encourages the front to lift northeast
across the CWA today with the help of a developing weak low-level
jet. The brunt of the moisture transport and lift associated with
the midlevel wave and upper jet streak will be directed to the north
of SE Michigan today and tonight, but PWATs are still progged to
rise upwards of 1.75 inches along the front as it slides through.
This along with storm motion to the northeast at only 10 to 20 mph
will give opportunity for some localized heavy downpours and
isolated flooding threat today.

Effective wind shear will reside on the order of 25 kt, so severe
weather is not expected to be a primary threat. However, cannot rule
out an isolated strong gust for any robust convection in the
resident humid environment. Another hot and muggy day for the
southern CWA with highs in the mid to upper 80s while the northern
CWA gets a slightly cooler start north of the front and ends up with
highs in the lower to mid 80s. Heat indices will range from the mid
80s north to mid 90s near the Ohio border this afternoon.

The warm front looks to stall across Mid Michigan and the Thumb this
evening which could provide a favorable corridor for upstream
convection to propagate along tonight, however the bulk of hi-res
guidance keeps the main axis of activity attached to the forcing
associated with the midlevel wave and tracking northeast over the
northern Great Lakes. Overall trends have backed off from the heavy
rain signal noted in earlier runs with several solutions actually
keeping SE Michigan mainly dry tonight. Will maintain chance-type
PoPs tonight with respect to the proximity of LLJ forcing that still
has some potential to clip the Tri-Cities/Thumb late tonight.

The warm sector builds in on Saturday as the front lifts farther
north and midlevel ridging expands in from the Mid-Atlantic. 850mb
temps will reside around 18 to 19C - over the 90th climatological
percentile for late August. This points to highs in the lower 90s
and what may be the warmest day in the recent warm stretch. With dew
points likely hovering in the 70s, heat index values are expected to
climb into the mid to upper 90s and may necessitate a Heat Advisory.
CAPE values are progged to reach 1500 to 2000 J/kg during the
afternoon and without strong signal for subsidence, thinking capping
will be negligible. In general, the area will be lacking a trigger
for convection despite the favorable instability, though this would
change if upstream convection is able to produce an outflow that can
reach the local area. Will keep slight chance PoPs in place for the
daylight period.

Hot and muggy again Sunday as we remain within the warm sector. A
stronger wave moves across the upper Midwest which introduces a bit
more flow to the column and may lead to better mixing of the
boundary layer - potentially lowering dew points a few degrees.
Still, potential is there for Heat Advisory conditions depending on
how convective and cloud trends play out. Models then show the cold
front associated with this wave tracking through Sunday night with
potential for a line of storms to accompany it. The front pushes the
persistent humid air mass south of the region with high pressure
building in from the north and more comfortable conditions settling
in for the early week period.

MARINE...

Winds and waves ramp up this morning ahead of weak low pressure
tracking along a retreating frontal boundary. Strongest winds/waves
with gusts of 25+ kts remain in the open waters of northern Lake
Huron, although a tightened sfc gradient in conjunction with
easterly flow results in winds to 20 kts and wave heights in the 3-5
ft range reaching Outer Saginaw Bay and the Port Austin to Harbor
Beach shoreline. As such, Small Craft Advisories go into effect this
morning and continue through late evening for these areas. Periodic
shower/tstorm chances impact the marine waters throughout the day as
well, in which locally higher winds/waves, heavy rain, and lightning
will be the main hazards. Winds and waves to then diminish through
the weekend, with rain chances persisting as the hot and humid
airmass remains overhead until early next week.

HYDROLOGY...

Isolated to scattered showers and storms will track northeast across
the area today with very humid conditions and relatively slow storm
motion of 10 to 20 mph leading to potential for localized heavy
rainfall. Basin-average rainfall totals will range from 0.25 to 0.50
inches, though localized areas have potential to receive upwards of
1 to 2 inches as rainfall rates will likely exceed 1 inch per hour.
This may result in flooding of susceptible areas, particularly if
storms occur over urban areas. Additional chances for rain exist
tonight, Saturday, and Sunday with localized heavy rain remaining
likely within any stronger showers or storms that develop.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ049.

Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......KDK
AVIATION.....BT
DISCUSSION...TF
MARINE.......MV
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 27, 3:52 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
452 AM EDT Fri Aug 27 2021

MIZ047-048-053>055-060>063-068>070-075-076-082-083-280900-
Midland-Bay-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
452 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and tonight,
moving southwest to northeast at around 15 mph. Isolated storms may
produce strong gusts in excess of 50 mph, but the main threat will be
localized heavy rainfall as storms will likely produce rainfall
rates in excess of 1 inch per hour. This may lead to flooding of
urban, low-lying, or otherwise flood prone areas.

Hot and muggy conditions persist today with heat index values ranging
from the mid 80s to mid 90s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Heat Advisory may be needed for parts of Southeast Michigan on
Saturday and Sunday as heat index values reach the upper 90s to near
100 degrees. Isolated to scattered thunderstorms are possible both
days with heavy rainfall and localized flooding the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

MIZ049-280900-
Huron-
452 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for Huron County.

.DAY ONE...Today and Tonight

A Beach Hazards Statement has been issued. See the latest Coastal
Hazard Message for details.

Isolated to scattered thunderstorms are expected today and tonight,
moving southwest to northeast at around 15 mph. Isolated storms may
produce strong gusts in excess of 50 mph, but the main threat will be
localized heavy rainfall as storms will likely produce rainfall
rates in excess of 1 inch per hour. This may lead to flooding of
urban, low-lying, or otherwise flood prone areas.

Hot and muggy conditions persist today with heat index values ranging
from the mid 80s to mid 90s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Heat Advisory may be needed for parts of Southeast Michigan on
Saturday and Sunday as heat index values reach the upper 90s to near
100 degrees. Isolated to scattered thunderstorms are possible both
days with heavy rainfall and localized flooding the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
452 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect. See the latest Marine Weather
Message for details.

Isolated to scattered thunderstorms are expected today and tonight,
moving southwest to northeast at around 10 kt. Isolated storms may
produce strong gusts in excess of 34 kt.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are possible Saturday and Sunday
as the humid and unstable air mass remains over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Aug 27, 11:01 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1201 PM EDT Fri Aug 27 2021

MIZ069-070-076-271800-
Oakland-Macomb-Wayne-
Including the cities of Pontiac, Warren, and Detroit
1201 PM EDT Fri Aug 27 2021

...CAUTIOUS TRAVEL IS ADVISED FOR REDUCED VISIBILITY EARLY THIS
AFTERNOON...

WEATHER...

 * Heavy rainfall from shower and thunderstorms will impact Metro
   Detroit during the early afternoon.

IMPACTS...

 * Heavy rain will result in rapid reductions of visibility to
   less than one mile.

 * The heavy rainfall may lead to localized ponding of water on
   area roadways.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Reduced visibilities and ponding of water on roadways may
   lead to variable traffic rates throughout the county.
   Motorists are urged to use caution and account for variable
   driving conditions by slowing down and allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

CB
Special weather statement, Aug 27, 11:08 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1208 PM EDT Fri Aug 27 2021

MIZ069-076-271715-
Oakland MI-Wayne MI-
1208 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Wayne
and southeastern Oakland Counties through 115 PM EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southfield, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Southfield and Birmingham around 1235 PM EDT.
  Dearborn around 1245 PM EDT.
  Royal Oak and Detroit Zoo around 1250 PM EDT.
  Detroit around 1255 PM EDT.
  Warren around 110 PM EDT.

Other locations impacted by this storm include Franklin, Orchard
Lake, Lathrup Village, Bingham Farms, Farmington Hills, Pleasant
Ridge, Westland, Huntington Woods, Inkster and Highland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 8310 4228 8343 4258 8342 4267 8309
      4231 8307
TIME...MOT...LOC 1607Z 263DEG 10KT 4245 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Behnke
Special weather statement, Aug 27, 11:22 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1222 PM EDT Fri Aug 27 2021

MIZ063-070-271730-
Macomb MI-St. Clair MI-
1222 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Macomb and
southeastern St. Clair Counties through 130 PM EDT...

At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Macomb Township, or near Mount Clemens, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Mount Clemens around 1230 PM EDT.
  New Baltimore around 1250 PM EDT.
  Harsens Island around 120 PM EDT.
  Algonac around 125 PM EDT.

Other locations impacted by this storm include Anchorville, New
Haven, Adair, Shelby Township, Pearl Beach, Ray Center, Chesterfield
Township, Clinton Township, Utica and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 8251 4261 8252 4257 8257 4255 8259
      4256 8264 4251 8269 4253 8273 4254 8276
      4254 8279 4262 8309 4285 8308 4283 8247
      4281 8248 4278 8247 4276 8247
TIME...MOT...LOC 1621Z 290DEG 17KT 4267 8293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Behnke
Special weather statement, Aug 27, 11:57 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1257 PM EDT Fri Aug 27 2021

MIZ063-070-076-271800-
Macomb MI-St. Clair MI-Wayne MI-
1257 PM EDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of northeastern Wayne,
southern Macomb and southeastern St. Clair Counties through 200 PM
EDT...

At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sterling Heights to Warren to near Detroit.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sterling Heights around 100 PM EDT.
  Mount Clemens, Grosse Pointe and Macomb Township around 115 PM
  EDT.
  St. Clair Shores around 120 PM EDT.
  New Baltimore around 145 PM EDT.
  Algonac, Marine City and Harsens Island around 200 PM EDT.

Other locations impacted by these storms include Anchorville,
Highland Park, Roseville, Fraser, Utica, Eastpointe, Fair Haven,
Northeast Detroit, Harper Woods and Grosse Pointe Shores.

People attending Ford Field, Comerica Park, and Detroit Hydrofest
should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 8251 4255 8258 4256 8264 4250 8270
      4254 8276 4254 8281 4243 8284 4236 8288
      4229 8315 4245 8314 4245 8308 4262 8309
      4283 8248 4276 8247
TIME...MOT...LOC 1657Z 252DEG 17KT 4258 8301 4249 8301 4239 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AA

The radar

The Detroit radar (KDTX), 42 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Oakland

When
August 27, 12:15 PM EST to 3:15 PM EST
Where
Oakland County, 1.82 mi E of Ferndale to 2.68 mi SE of Clarenceville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
42.448, -83.084

Flooding at M10 and Evergreen impacting all lanes. The intersection of Grand River Westbound and Middlebelt impassible due to flooding. Multiple main and side roads flooded across Royal Oak. Intersection locations include Sherman and Lafayette, and Maple and Louis. Reports of cars stalled out on Bellaire between Campbell and Edgeworth.

Flash Flood, Wayne

When
August 27, 12:20 PM EST to 3:20 PM EST
Where
Wayne County, 1.49 mi N of Grosse Pt Shrs to 2.36 mi ENE of Grosse Pt Farms
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
42.452, -82.868

I-96 westbound became impassible due to flooding near Schaefer Highway. M-39 Freeway closed due to flooding from Ford Rd to I-96. Multiple cars flooded out on both lanes of M-39 at the Joy Road Intersection. All lanes of I-94 closed around near Conner St.

Thunderstorm Wind, Wayne

When
August 27, 12:30 PM EST
Where
Wayne County, 0.51 mi W of Grosse Pt Farms
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.400, -82.890

Numerous trees and wires reported down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980100, 980111, 980062.